skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: NLO perturbativity bounds on quartic couplings in renormalizable theories with Φ 4 -like scalar sectors

Abstract

The apparent breakdown of unitarity in low order perturbation theory is often is used to place bounds on the parameters of a theory. In this work we give an algorithm for approximately computing the next-to-leading order (NLO) perturbativity bounds on the quartic couplings of a renormalizable theory whose scalar sector is Φ 4 -like. And by this we mean theories where either there are no cubic scalar interactions, or the cubic couplings are related to the quartic couplings through spontaneous symmetry breaking. Furthermore, the quantity that tests where perturbation theory breaks down itself can be written as a perturbative series, and having the NLO terms allows one to test how well the series converges. We also present a simple example to illustrate the effect of considering these bounds at different orders in perturbation theory. For example, there is a noticeable difference in the viable parameter when the square of the NLO piece is included versus when it is not.

Authors:
 [1]
  1. Brookhaven National Lab. (BNL), Upton, NY (United States). Dept. of Physics
Publication Date:
Research Org.:
Brookhaven National Lab. (BNL), Upton, NY (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP) (SC-25)
OSTI Identifier:
1377050
Alternate Identifier(s):
OSTI ID: 1375510
Report Number(s):
BNL-114193-2017-JA
Journal ID: ISSN 2470-0010; PRVDAQ; KA2401012
Grant/Contract Number:  
SC00112704; SC0012704
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review D
Additional Journal Information:
Journal Volume: 96; Journal Issue: 3; Journal ID: ISSN 2470-0010
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; NLO; scalar; sectors; quartic; coupling; S-matrix

Citation Formats

Murphy, Christopher W. NLO perturbativity bounds on quartic couplings in renormalizable theories with Φ4 -like scalar sectors. United States: N. p., 2017. Web. doi:10.1103/PhysRevD.96.036006.
Murphy, Christopher W. NLO perturbativity bounds on quartic couplings in renormalizable theories with Φ4 -like scalar sectors. United States. doi:10.1103/PhysRevD.96.036006.
Murphy, Christopher W. Thu . "NLO perturbativity bounds on quartic couplings in renormalizable theories with Φ4 -like scalar sectors". United States. doi:10.1103/PhysRevD.96.036006. https://www.osti.gov/servlets/purl/1377050.
@article{osti_1377050,
title = {NLO perturbativity bounds on quartic couplings in renormalizable theories with Φ4 -like scalar sectors},
author = {Murphy, Christopher W.},
abstractNote = {The apparent breakdown of unitarity in low order perturbation theory is often is used to place bounds on the parameters of a theory. In this work we give an algorithm for approximately computing the next-to-leading order (NLO) perturbativity bounds on the quartic couplings of a renormalizable theory whose scalar sector is Φ 4 -like. And by this we mean theories where either there are no cubic scalar interactions, or the cubic couplings are related to the quartic couplings through spontaneous symmetry breaking. Furthermore, the quantity that tests where perturbation theory breaks down itself can be written as a perturbative series, and having the NLO terms allows one to test how well the series converges. We also present a simple example to illustrate the effect of considering these bounds at different orders in perturbation theory. For example, there is a noticeable difference in the viable parameter when the square of the NLO piece is included versus when it is not.},
doi = {10.1103/PhysRevD.96.036006},
journal = {Physical Review D},
number = 3,
volume = 96,
place = {United States},
year = {2017},
month = {8}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Save / Share:

Works referenced in this record:

Theoretical constraints on masses of heavy particles in Left-Right symmetric models
journal, August 2016


Carving out parameter space in type-II two Higgs doublets model
journal, June 2013

  • Grinstein, Benjamín; Uttayarat, Patipan
  • Journal of High Energy Physics, Vol. 2013, Issue 6
  • DOI: 10.1007/JHEP06(2013)094

Theory and phenomenology of two-Higgs-doublet models
journal, July 2012


Anomalous triple gauge couplings in the effective field theory approach at the LHC
journal, February 2017

  • Falkowski, Adam; González-Alonso, Martín; Greljo, Admir
  • Journal of High Energy Physics, Vol. 2017, Issue 2
  • DOI: 10.1007/JHEP02(2017)115

Weak interactions at very high energies: The role of the Higgs-boson mass
journal, September 1977


Preserving the validity of the two-Higgs-doublet model up to the Planck scale
journal, August 2015


Minkowski space structure of the Higgs potential in the two-Higgs-doublet model
journal, February 2007


PyR@TE
journal, March 2014


Equivalence theorem redux
journal, January 1990


Gauge-independent renormalization of the 2-Higgs-doublet model
journal, September 2016

  • Krause, Marcel; Lorenz, Robin; Mühlleitner, Margarete
  • Journal of High Energy Physics, Vol. 2016, Issue 9
  • DOI: 10.1007/JHEP09(2016)143

Unitarity constraints on heavy Higgs bosons
journal, March 1989


Strength of Weak Interactions at Very High Energies and the Higgs Boson Mass
journal, April 1977


Next-to-leading order unitarity fits in Two-Higgs-Doublet models with soft ℤ 2 breaking
journal, November 2016

  • Cacchio, Vincenzo; Chowdhury, Debtosh; Eberhardt, Otto
  • Journal of High Energy Physics, Vol. 2016, Issue 11
  • DOI: 10.1007/JHEP11(2016)026

Unitarity and vacuum stability constraints on the couplings of color octet scalars
journal, May 2013

  • He, Xiao-Gang; Phoon, Han; Tang, Yong
  • Journal of High Energy Physics, Vol. 2013, Issue 5
  • DOI: 10.1007/JHEP05(2013)026

Erratum: carving out parameter space in type-II two Higgs doublets model
journal, September 2013

  • Grinstein, Benjamín; Uttayarat, Patipan
  • Journal of High Energy Physics, Vol. 2013, Issue 9
  • DOI: 10.1007/JHEP09(2013)110

Tree-level unitarity constraints in the most general two Higgs doublet model
journal, December 2005


High-scale validity of a two-Higgs doublet scenario: a study including LHC data
journal, December 2014

  • Chakrabarty, Nabarun; Dey, Ujjal Kumar; Mukhopadhyaya, Biswarup
  • Journal of High Energy Physics, Vol. 2014, Issue 12
  • DOI: 10.1007/JHEP12(2014)166

Generalized C P symmetries and special regions of parameter space in the two-Higgs-doublet model
journal, June 2009


Global fits of the two-loop renormalized Two-Higgs-Doublet model with soft Z 2 breaking
journal, November 2015

  • Chowdhury, Debtosh; Eberhardt, Otto
  • Journal of High Energy Physics, Vol. 2015, Issue 11
  • DOI: 10.1007/JHEP11(2015)052

Symmetries, sum rules and constraints on effective field theories
journal, September 2014

  • Bellazzini, Brando; Martucci, Luca; Torre, Riccardo
  • Journal of High Energy Physics, Vol. 2014, Issue 9
  • DOI: 10.1007/JHEP09(2014)100

Simplified models for dark matter face their consistent completions
journal, March 2017

  • Gonçalves, Dorival; Machado, Pedro A. N.; No, Jose Miguel
  • Physical Review D, Vol. 95, Issue 5
  • DOI: 10.1103/PhysRevD.95.055027

High-energy vector boson scattering after the Higgs boson discovery
journal, May 2015


Gauge-independent M S ¯ $$ \overline{\mathrm{MS}} $$ renormalization in the 2HDM
journal, September 2016

  • Denner, Ansgar; Jenniches, Laura; Lang, Jean-Nicolas
  • Journal of High Energy Physics, Vol. 2016, Issue 9
  • DOI: 10.1007/JHEP09(2016)115

Sum rules for Higgs bosons
journal, February 1991


Two Higgs doublet models augmented by a scalar colour octet
journal, September 2016


All the generalized Georgi-Machacek models
journal, October 2015


Perturbative unitarity and high-energy W L ± , Z L , H scattering. One-loop corrections and the Higgs-boson coupling
journal, May 1992


One-loop corrections to the perturbative unitarity bounds in the CP-conserving two-Higgs doublet model with a softly broken ℤ 2 $$ {\mathrm{\mathbb{Z}}}_2 $$ symmetry
journal, June 2016

  • Grinstein, Benjamín; Murphy, Christopher W.; Uttayarat, Patipan
  • Journal of High Energy Physics, Vol. 2016, Issue 6
  • DOI: 10.1007/JHEP06(2016)070

Effects of custodial symmetry breaking in the Georgi-Machacek model at high energies
journal, July 2017


Higgs-to-Higgs boson decays in a 2HDM at next-to-leading order
journal, April 2017


Renormalization-group-improved unitarity bounds on the Higgs-boson and top-quark masses
journal, September 1989


Two-loop unitarity constraints on the Higgs boson coupling
journal, August 1993


Radiative corrections to Higgs-boson decays in the Weinberg-Salam model
journal, May 1981


The Z decay width in the SMEFT: y t and λ corrections at one loop
journal, March 2017

  • Hartmann, Christine; Shepherd, William; Trott, Michael
  • Journal of High Energy Physics, Vol. 2017, Issue 3
  • DOI: 10.1007/JHEP03(2017)060

Upper Bounds on the Values of Masses in Unified Gauge Theories
journal, May 1973


Erratum: Preserving the validity of the two-Higgs-doublet model up to the Planck scale [Phys. Rev. D 92 , 033003 (2015)]
journal, September 2016


Benchmarks for Higgs boson pair production and heavy Higgs boson searches in the two-Higgs-doublet model of type II
journal, July 2014